Cholinergic syndrome: a case report of acute organophosphate and carbamate poisoning

  • Tadej Petreski University Medical Centre Maribor, Clinic for Internal Medicine, Department of Nephrology, Maribor, Slovenia
  • Barbara Kit University Medical Centre Maribor, Clinic for Internal Medicine, Department of Internal Intensive Medicine, Maribor, Slovenia
  • Matej Strnad University of Maribor Faculty of Medicine, Maribor, Slovenia
  • Damjan Grenc University Medical Centre Ljubljana, Clinic for Internal Medicine, Centre for Clinical Toxicology and Pharmacology, Ljubljana, Slovenia
  • Franc Svenšek University Medical Centre Maribor, Clinic for Internal Medicine, Department of Internal Intensive Medicine, Maribor, Slovenia
Keywords: carbofuran, chlormephos, critical care, obidoxime

Abstract

Cholinergic syndrome is a common topic at western medical universities yet rarely observed in clinical practice. The treatment involves muscarinic antagonists, acetylcholinesterase reactivation, seizure control, and supportive measures. Here we report a case of a 52-year old Caucasian male who attempted suicide by ingesting a purple crystal powder that turned out to be a mixture of carbofuran and chlormephos. At clinical examination, the patient presented with salivation, perspiration, diarrhoea, bradypnoea, loss of consciousness, and epileptic seizures. Laboratory tests showed low plasma cholinesterase, and we started obidoxime along with supportive intensive care treatment. He was later transferred to the psychiatry department for further diagnostics and treatment.

Published
2020-06-12
How to Cite
1.
Petreski T, Kit B, Strnad M, Grenc D, Svenšek F. Cholinergic syndrome: a case report of acute organophosphate and carbamate poisoning. Arh Hig Rada Toksikol [Internet]. 2020Jun.12 [cited 2020Jul.13];71(2). Available from: https://arhiv.imi.hr/index.php/arhiv/article/view/1266
Section
Case report